Review Articles

Statistical estimation in partially nonlinear models with random effects

Ye Que ,

School of Science, Nanjing University of Science and Technology, Nanjing, P. R. China; School of Finance, Huainan Normal University, Huainan, P. R. China

Zhensheng Huang ,

School of Science, Nanjing University of Science and Technology, Nanjing, P. R. China

Riquan Zhang

School of Statistics, East China Normal University, Shanghai, P. R. China

Pages 227-233 | Received 15 Jun. 2017, Accepted 21 Oct. 2017, Published online: 14 Nov. 2017,
  • Abstract
  • Full Article
  • References
  • Citations


In this article, a partially nonlinear model with random effects is proposed and its new estimation procession is provided. In order to estimate the link function, we propose generalised least square estimate and B-splines estimate methods. Further, we also use the Gauss–Newton method to construct the estimates of unknown parameters. Finally, we also consider the estimation for the variance components. The consistency and the asymptotic normality of the estimator will be proved. Simulated and real examples are given to illustrate our proposed methodology, which shows that our methods give effective estimation.


  1. Ai, C., & Mcfadden, D. (1997). Estimation of some partially specified nonlinear models. Journal of Econometrics, 76, 137[Google Scholar]
  2. Bates, D. M., & Watts, D. G. (1988). Nonlinear regression analysis and its applications. Journal of Marketing Research, 60, 194196[Google Scholar]
  3. Fan, J. (1993). Local linear regression smoothers and their minimax efficiencies. Annals of Statistics, 21, 196216[Google Scholar]
  4. Gu, C., & Ma, P. (2005). Optimal smoothing in nonparametric mixed-effect models. Annals of Statistics, 33, 13571379[Google Scholar]
  5. Harville, D. A. (1977). Maximum likelihood approaches to variance component estimation and to related problems (with discussion). Journal of the American Statistical Association, 72, 320338[Taylor & Francis Online], [Google Scholar]
  6. Harrison, D., & Rubinfeld, D. L. (1978). Hedonic housing prices and the demand for clean air. Journal of Environmental Economics and Management, 5, 81102[Google Scholar]
  7. Jiang, J. M. (2007). Linear and generalized linear mixed models and their applications. New York: Springer[Google Scholar]
  8. Ke, C. L., & Wang, Y. D. (2001). Semiparametric nonlinear mixed-effects models and their applications(with discussion). Journal of the American Statistical Association, 96, 12941298[Google Scholar]
  9. Lindstrom, M. J., & Bates, D. M. (2010). Nonlinear mixed-effects models for repeated measures data. Biometrics, 46, 673687[Google Scholar]
  10. Li, T. Z., & Mei, C. G. (2013). Estimation and inference for varying coefficient partially nonlinear models. Journal of Statistical Planning and Inference, 143, 20232037[Google Scholar]
  11. Li, R., & Nie, L. (2008). Efficient statistical inference procedures for partially nonlinear models and their applications. Biometrics, 64, 904911[Google Scholar]
  12. Müller, S., & Vial, C. (2009). Partially linear model selection by the bootstrap. Australian and New Zealand Journal of Statistics, 51, 183200[Google Scholar]
  13. Masry, E., & Tjøstheim, D. (1995). Nonparametric estimation and identification of nonlinear ARCH time series: Strong convergence and asymptotic normality. Econometric Theory, 11, 258289[Google Scholar]
  14. Pang, Z., & Xue, L. G. (2012). Estimation for the single-index models with random effects. Computational Statistics and Data Analysis, 56, 18371853[Google Scholar]
  15. Song, L. X., Zhao, Y., & Wang, X. G. (2010). Sieve least squares estimation for partially nonlinear models. Statistics and Probability Letters, 80, 12711283[Google Scholar]
  16. Xiao, Y. T., Tian, Z., & Li, F. X. (2013). Empirical likelihood-based inference for parameter and nonparametric function in partially nonlinear models. Journal of the Korean Statistical Society, 43, 367379[Google Scholar]
  17. Zhong, X. P., Fung, W. K., & Wei, B. C. (2002). Estimation in linear models with random effects and errors-in-variables. Annals of the Institute of Statistical Mathematics, 54, 595606[Google Scholar]